Heparin is a really strong blood thinner which is given to folks who have serious blood clotting, or routine surgery that requires several days of bed rest. And that's millions of cases. I have had more than my share of Heparin delivered into my body intravenously, and was always glad that it's blood thinning qualities could eliminate various blood clots, and then get me up and running again.
Well, in this month alone, two close friends of ours have had a serious run in with Heparin. The odds of this happening in the old days was miniscule. So, naturally I went to Google to see what was going on...
Well, turns out that the FDA issued a recall in February of this year, but said that it was still ok to use the old product, just be careful!!! Also, it seems that hardly any doctors or hospitals know about the recall. I am going to post several links that were articles from the New York Times and the Wall Street Journal which really shook me up...but first, here is a picture of a Heparin factory in China. China has had a severe outbreak of pig disease, so many of the companies that use pig intestines to make the main ingredient for Heparin have been forced to go to small unregulated farms and factories, for their supply.
Here are a couple more pics from the Wall Street Journal Article--just to make you click on the link to see all the pictures and read the article.
As you can see, these workers are not even wearing gloves! Plus the article mentions that they observed 10 cm worms crawling on the floor!
Now, the news comes that there is contamination of the Heparin supply, causing hundreds of life threatening side effects. Who says a picture is not worth a 1000 words? The FDA was supposed to inspect this factory, but didn't, because they got the wrong address!!!
Make sure that you read these articles...you could save your or a loved one's life!!!
WSJ pictures: http://online.wsj.com/article/SB120352438415380201.html
WSJ February Article: http://blogs.wsj.com/health/2008/02/21/making-heparin-is-a-dirty-job/
An informative New York Times article, and a lot of CYA BS...
And folks...try to always have an advocate with you in your hospital room, when medication and procedures are discussed and administered...